Should I go back up to 10mg preds from 9?

Hi again, I feel absolutely awful today! Not good yesterday either but a very busy week that I couldn't avoid and then very stressful yesterday.

I took time out yesterday and went to jacuzzi for half an hour as my back was aching so much. Felt better for a couple of hours but that was all.

I have gone from 10mg to 9mg a week ago tomorrow. I kind of thought after a few days that I was doing ok.

Should I go back up to 10mg or try and wind myself down a bit more first ? Although I have to work tomorrow and it can be exhausting as I'm up and down stairs a lot. I can rest from Sunday for a few days.

So suffer on or back to 10 for a bit? What do wise aunties think please?

Thanks so much! X

20 Replies
oldestnewest

Hi,

Back up to 10mg, no point in suffering.

Next time around try a slower taper rather than an overnight one, if that’s what you have been doing, or just reduce 0.5mg. Plus if you know you’ve got a busy time at work coming up, leave the reduction until afterwards - not always easy I know - but most jobs have peaks and troughs. You have to learn to reduce in a quite time sometimes.

This might help -

1st week - Sun & Thurs new dose (Mon, Tues, Wed, Fri, Sat old dose)

2nd week - Sun, Tues & Thurs new dose (Mon, Wed, Fri, Sat old dose)

3rd week - Sun, Tues, Wed, Thurs new dose (Mon, Fri, Sat old dose)

4th week - Sun, Tues, Wed, Thurs & Sat new dose (Mon, Fri old dose)

5th week - every day new dose

4 likes
Reply

Hi, thanks for reply 🤗 yes absolutely no point suffering. I'll stay put on the 10 until things calm down and then try out that tapering method. Me thinking I was great a few days ago down to 9. But I know it's not a race.

Just another question if you don't mind.

If I suffered on and stayed on 9, would I risk making things worse and possibly have to go back up even higher? X

Reply

Yes that’s always a possibility.

Unfortunately, at he beginning, sometimes it’s difficult to know what is a flare and what is steroid withdrawal pains because they can be similar. My withdrawal signs were just feeling a bit grotty short tempered etc, but for some it the same pains as pre diagnosis.

I always reckon if you begin to feel bad straight away then it’s withdrawal pains, but if it takes a week or so then it’s a flare. Not scientific, but gut feeling!

Sometimes. If you’ve had a stressful time it’s just that, so no harm in upping by a mg for a couple of days.

As you get to know more about your illness you’ll work these things out for yourself.

In the meanwhile as there’s no manual just ask us!

Not it’s not a race, you need what you need- not what I need, nor what anybody else needs, not what the doctor thinks you need. This illness is very personal to you and your life.

Hope you feel better on 10mg

5 likes
Reply

Thanks so much x

1 like
Reply

I've had a look at a recent question you posted, which was whether you should reduce to 9mg. You decided to stay at 10mg for another month, but it sounds like you subsequently decided to reduce to 9mg, which doesn't appear to have been too successful.

I was someone who initially read on the UK NICE guidelines that:

"Treatment for 1–3 years is often required, and some people may need low-dose corticosteroids for several years."

I was going to be that person who only needed treatment for one year, and I told my GP that I would be fine in a year.... well, one year on and I am on 10.5mg and nowhere near being off the steroids, and I have learned from the excellent people on this forum that it is not a race! I had pressure from my rheumy to reduce 1mg per month and then when I struggled with that, she wanted me to try 0.5mg per month. I got to 9mg and could no longer cope at work, so with the encouragement and support of my colleagues, I'm on long-term sick leave, which breaks my heart as I love my job, but it is what it is, and I will get back there.

9mg could barely take me through the day and I was very symptomatic, but I was still determined to keep up with activities. Eventually a flare forced me to increase my steroids to a more realistic dose and slow down! I'm still not going to go back to work yet, as I would have to increase my steroids to cope. In addition, I'm looking after my poorly mother.

As others have said, you're reducing quite fast, but it may be that you need to slow down, despite any pressure you have from your rheumy. You need to feel comfortable, although I know that some people persevere with reductions, continue working but can barely get through each day. When I worked, I slept on the bus home, slept when I got home and slept throughout my days off, so I was having no quality of life.

Don't try and rush things. You will eventually get there, but you might need more time at each dose. Go back up to 10mg, particularly if things are stressful at work at the moment, and you will function better at that dose.

6 likes
Reply

Thanks Claire 🤗 that's it exactly! I barely feel like I'm getting through the day at the minute. I'm so glad for the fantastic advice here, and I'm slowly learning. Reading lots of posts. I'm so grateful for the preds too as I'd be useless without them.

Hope you are ok, not easy looking after your poor Mum too. Take care x

Reply

Claire I commiserate with you. My mother is 94 and an hour and a half away. My sister is in Boston and I’m in NJ. We got her full time help, physical therapy and her Dr. is wonderful. She is starting to repeat and exhibits memory loss. We go see her every 2-3 weeks but we feel the loss each time. I also feel the loss of my old self. Change is rough but inevitable.

I was diagnosed with PMR in June and have distance vision issues so driving has forced me to retire...not a bad thing and stay pretty close to my house. I am fortunate to have an apartment in NY where walking and the subway broaden my horizons.

To fellow sufferers we must learn to taper slowly, listen to our bodies and simply do the best we can moment by moment.

3 likes
Reply

Your mother is amazing! What a great age to reach. My mum is 83 with terminal cancer. I am her sole carer as we live together. We are very close and she really "gets" PMR. She's always asking me how I am, despite her own issues... At least I don't have to travel long distances to see her. My sisters both live abroad (France and Spain) and my brother is busy with his family and business, so it's fallen to me to look after her, but it's no hardship as she is the sweetest of people and has all her faculties.

Good luck with your mother, and I hope the travelling doesn't tire you out too much. Thinking of you. xx

Reply

You are a wonderful daughter! I’m sur she’s grateful for all you do. How are you feeling?

Reply

It really isn't a good idea to combine a reduction with a stressful period. We (the NE charity) used to say that if you were going to reduce you should clear the decks and lay low for at least a week or two to give your body a chance to adjust. Since then we realised a slow reduction works even better. DL has given you hers - this is mine:

healthunlocked.com/pmrgcauk...

which is being used in a clinical study in Leeds.

Below 10mg is much harder than above - apart from any other consideration, you are steadily getting closer to your goal: the loest dose that manages the symptoms as well as the starting dose did.

2 likes
Reply

Thanks PMRpro once again.

I felt defeated this morning. I'm so grateful for this forum, it's a fantastic support. I'm going to stay put on 10mg for at least a month and see how it goes. When I'm ready to taper down again it will be timed right when I'm symptom free and have a relatively quiet week or two and I will try one of those methods. I have screenshot both.

Really horrible morning, back of head, neck, shoulders so painful and stiff. Dreadful headache then developed across my forehead and felt pressure behind my eyes.

Very hard to slow down but got a bit of a fright this morning So time to start listening to my body I think.

It's hard when you look fine, nobody really understands except you guys x

3 likes
Reply

Is the headache still there?

Reply

Headache gone today, 10mg and I feel normal (ish)

Reply

Hi 567 efg, I am at the same point as you and using the DSNS method. Last time I got to 7 mg, before a flare. This time I will go slower. Try this patient.info/forums/discuss... Good luck! 🙂

1 like
Reply

Ah Thankyou Michdonn, good luck to you too! It seems to be much trickier under 10mg unfortunately.

Reply

Yes, it is, but remember it is not a race, just easy into the reduction, nice and easy does it. Hope we do not have a flare. But I am thinking positive, no flares! 🙂

1 like
Reply

I was just feeling nourished by this thread when I also had the same worry as PMRpro. Never allow head and eye symptoms to go unchecked 567efg.

Treat them as you would fears of a heart attack. Sorry to underline a downer.

1 like
Reply

I get the pmr headache above my neck across the back of my ears and bottom half of my head.(hope that makes sense)

This was across my forehead absolutely horrendous. I didn't get it checked as it wasn't at the side temples, so didn't get think it was GCA at all..

Reply

GCA headache is often in the occipital area - the lower back area of your head. And it doesn't have to be in the temples - whatever GPs try to say. What is more likely is soreness over the temples - because the arteries are inflamed - nowhere near the brain.

Please get it checked.

Reply

No soreness over temples at all. I didn't know pain elsewhere could also be GCA related. Have a dull sort of quiet headache across my forehead this evening. I have a restful day tomorrow and if it's still niggling at me I will get it checked out. Once again I am so grateful and touched by the incredible support here. Hope you have a lovely weekend, Thankyou x

Reply

You may also like...